The 4-string braid group B 4 has property RD and exponential mesoscopic rank
Bulletin de la Société Mathématique de France, Volume 139 (2011) no. 4, p. 479-502

We prove that the braid group B 4 on 4 strings, its central quotient B 4 /z, and the automorphism group Aut(F 2 ) of the free group F 2 on 2 generators, have the property RD of Haagerup-Jolissaint. We also prove that the braid group B 4 is a group of intermediate mesoscopic rank (of dimension 3). More precisely, we show that the above three groups have exponential mesoscopic rank, i.e., that they contain exponentially many large flat balls which are not included in flats.

Nous montrons que le groupe de tresses à 4 brins B 4 , son quotient central B 4 /z, ainsi que le groupe d’automorphismes Aut(F 2 ) du groupe libre à 2 générateurs, possèdent la proprété RD de décroissance rapide de Haagerup-Jolissaint. Nous montrons également que le groupe de tresses B 4 est un groupe (de dimension 3) de rang intermédiaire mésoscopique. Plus précisément, nous montrons que les trois groupes précédents sont de rang mésoscopique exponentiel, c’est-à-dire qu’ils contiennent un nombre exponentiel de boules plates qui ne sont pas contenues dans des plats.

DOI : https://doi.org/10.24033/bsmf.2615
Classification:  20F65
Keywords: braid groups, property RD, CAT(0) spaces
@article{BSMF_2011__139_4_479_0,
     author = {Barr\'e, Sylvain and Pichot, Mika\"el},
     title = {The 4-string braid group $B\_4$ has property RD and exponential mesoscopic rank},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {139},
     number = {4},
     year = {2011},
     pages = {479-502},
     doi = {10.24033/bsmf.2615},
     zbl = {1266.20046},
     mrnumber = {2869301},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2011__139_4_479_0}
}
The 4-string braid group $B_4$ has property RD and exponential mesoscopic rank. Bulletin de la Société Mathématique de France, Volume 139 (2011) no. 4, pp. 479-502. doi : 10.24033/bsmf.2615. http://www.numdam.org/item/BSMF_2011__139_4_479_0/

[1] W. Ballmann & M. Brin - « Rank rigidity of Euclidean polyhedra », Amer. J. Math. 122 (2000), p. 873-885. | MR 1781923 | Zbl 1041.53029

[2] S. Barré & M. Pichot - « Sur les immeubles triangulaires et leurs automorphismes », Geom. Dedicata 130 (2007), p. 71-91. | MR 2365779 | Zbl 1142.51011

[3] -, « Friezes in polyhedral complexes and application », in preparation.

[4] -, « Intermediate rank and property RD », preprint arXiv:0710.1514.

[5] -, « Property RD for D. Wise non Hopfian group », preprint.

[6] J. Behrstock & Y. Minsky - « Centroids and the rapid decay property in mapping class groups », preprint arXiv:0810.1969. | MR 2855801 | Zbl 1269.20032

[7] T. Brady - « Artin groups of finite type with three generators », Michigan Math. J. 47 (2000), p. 313-324. | MR 1793627 | Zbl 0996.20022

[8] T. Brady & J. P. Mccammond - « Three-generator Artin groups of large type are biautomatic », J. Pure Appl. Algebra 151 (2000), p. 1-9. | MR 1770639 | Zbl 1004.20023

[9] M. R. Bridson & A. Haefliger - Metric spaces of non-positive curvature, Grundl. Math. Wiss., vol. 319, Springer, 1999. | MR 1744486 | Zbl 0988.53001

[10] E. Brieskorn & K. Saito - « Artin-Gruppen und Coxeter-Gruppen », Invent. Math. 17 (1972), p. 245-271. | MR 323910 | Zbl 0243.20037

[11] G. Burde & H. Zieschang - Knots, second éd., de Gruyter Studies in Mathematics, vol. 5, Walter de Gruyter & Co., 2003. | MR 1959408 | Zbl 1009.57003

[12] R. Charney - « Artin groups of finite type are biautomatic », Math. Ann. 292 (1992), p. 671-683. | MR 1157320 | Zbl 0736.57001

[13] -, « Geodesic automation and growth functions for Artin groups of finite type », Math. Ann. 301 (1995), p. 307-324. | MR 1314589 | Zbl 0813.20042

[14] -, « The Deligne complex for the four-strand braid group », Trans. Amer. Math. Soc. 356 (2004), p. 3881-3897. | MR 2058510 | Zbl 1077.20054

[15] I. Chatterji - « Property (RD) for cocompact lattices in a finite product of rank one Lie groups with some rank two Lie groups », Geom. Dedicata 96 (2003), p. 161-177. | MR 1956838 | Zbl 1012.22018

[16] I. Chatterji, C. Pittet & L. Saloff-Coste - « Connected Lie groups and property RD », Duke Math. J. 137 (2007), p. 511-536. | MR 2309152 | Zbl 1119.22006

[17] I. Chatterji & K. Ruane - « Some geometric groups with rapid decay », Geom. Funct. Anal. 15 (2005), p. 311-339. | MR 2153902 | Zbl 1134.22005

[18] I. Chatterji & L. Saloff-Coste - « Property of rapid decay. List of open problems from the 2006 workshop held at the AIM, Palo Alto, California », http://www.aimath.org/WWN/rapiddecay, 2006.

[19] J. Crisp & L. Paoluzzi - « On the classification of CAT(0) structures for the 4-string braid group », Michigan Math. J. 53 (2005), p. 133-163. | MR 2125539 | Zbl 1135.20030

[20] P. Deligne - « Les immeubles des groupes de tresses généralisés », Invent. Math. 17 (1972), p. 273-302. | MR 422673 | Zbl 0238.20034

[21] J. L. Dyer & E. K. Grossman - « The automorphism groups of the braid groups », Amer. J. Math. 103 (1981), p. 1151-1169. | MR 636956 | Zbl 0476.20026

[22] D. B. A. Epstein, J. W. Cannon, D. F. Holt, S. V. F. Levy, M. S. Paterson & W. P. Thurston - Word processing in groups, Jones and Bartlett Publishers, 1992. | MR 1161694 | Zbl 0764.20017

[23] F. A. Garside - « The braid group and other groups », Quart. J. Math. Oxford Ser. 20 (1969), p. 235-254. | MR 248801 | Zbl 0194.03303

[24] R. Grigorchuk & T. Nagnibeda - « Complete growth functions of hyperbolic groups », Invent. Math. 130 (1997), p. 159-188. | MR 1471889 | Zbl 0880.20024

[25] U. Haagerup - « An example of a nonnuclear C * -algebra, which has the metric approximation property », Invent. Math. 50 (1978/79), p. 279-293. | MR 520930 | Zbl 0408.46046

[26] P. De La Harpe - « Groupes hyperboliques, algèbres d'opérateurs et un théorème de Jolissaint », C. R. Acad. Sci. Paris Sér. I Math. 307 (1988), p. 771-774. | MR 972078 | Zbl 0653.46059

[27] P. Jolissaint - « Rapidly decreasing functions in reduced C * -algebras of groups », Trans. Amer. Math. Soc. 317 (1990), p. 167-196. | MR 943303 | Zbl 0711.46054

[28] D. Krammer - « The braid group B 4 is linear », Invent. Math. 142 (2000), p. 451-486. | MR 1804157 | Zbl 0988.20023

[29] V. Lafforgue - « A proof of property (RD) for cocompact lattices of SL (3,𝐑) and SL (3,𝐂) », J. Lie Theory 10 (2000), p. 255-267. | MR 1774859 | Zbl 0981.46046

[30] -, « K-théorie bivariante pour les algèbres de Banach et conjecture de Baum-Connes », Invent. Math. 149 (2002), p. 1-95. | MR 1914617 | Zbl 1084.19003

[31] H. Oyono-Oyono - « Baum-Connes conjecture and group actions on trees », K-Theory 24 (2001), p. 115-134. | MR 1869625 | Zbl 1008.19001

[32] A. Piggott, K. Ruane & G. Walsh - « The automorphism group of the free group of rank two is a CAT(0) group », preprint arXiv:0809.2034. | MR 2677622 | Zbl 1205.20050

[33] J. Ramagge, G. Robertson & T. Steger - « A Haagerup inequality for A ˜ 1 ×A ˜ 1 and A ˜ 2 buildings », Geom. Funct. Anal. 8 (1998), p. 702-731. | MR 1633983 | Zbl 0906.43009

[34] M. Ronan - Lectures on buildings, Perspectives in Mathematics, vol. 7, Academic Press Inc., 1989. | MR 1005533 | Zbl 0694.51001

[35] T. Schick - « Finite group extensions and the Baum-Connes conjecture », Geom. Topol. 11 (2007), p. 1767-1775. | MR 2350467 | Zbl 1201.58019

[36] J. Tits - Buildings of spherical type and finite BN-pairs, Lecture Notes in Math., vol. 386, Springer, 1974. | MR 470099 | Zbl 0295.20047

[37] A. Valette - Introduction to the Baum-Connes conjecture, Lectures in Mathematics ETH Zürich, Birkhäuser, 2002. | MR 1907596 | Zbl 1136.58013